Hail, Williams
- When
- July 12, 7:38 PM CST to 7:41 PM CST
- Where
- Williams County, 6.39 mi SSW of Mc Gregor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.520, -103.000
Thunderstorms developed earlier in the evening ahead of a surface trough, with thunderstorms later in the evening supported by the development of a low-level jet. Some storms became severe over western North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed earlier in the evening ahead of a surface trough, with thunderstorms later in the evening supported by the development of a low-level jet. Some storms became severe over western North Dakota. The largest hail reported was two inches in diameter, in Billings County, and the strongest wind gust was 62 mph in Ward County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 5:55 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND Issued by National Weather Service Grand Forks ND 655 PM CDT Sun Jul 12 2020 .UPDATE... Issued at 655 PM CDT Sun Jul 12 2020 Currently, some towering cumulus is trying to get going across western ND and southeastern SK. In this area, there is 1500-2500 J/kg of MLCAPE along with 40-50kts of deep shear, hinting at the potential for severe storms if they can get going. CAMs continue to have thunderstorm development is the aforementioned area this evening, with the best chance in far NW ND. Have continued with the previous forecast...with a chance pf storms in the far NW and a slight chance in the southwest during the evening before the low level jet increases and provides a better chance for showers and thunderstorms across much of the region. && .SHORT TERM...(This evening through Monday) Issued at 425 PM CDT Sun Jul 12 2020 The main concern for the short term period is chances for thunderstorms this evening through Monday afternoon. Severe storms are possible in the northwest this evening. An upper level ridge is located over the Northern Plains early this afternoon, with upstream longwave troughing over western Canada. A surface trough/dryline oriented north-to-south has developed across eastern Montana into south central Saskatchewan in response to these eastward-shifting synoptic features, and a mid level shortwave is trailing the surface boundary along the Canadian border. CAMs are in good agreement that convective initiation will occur along the low level convergence zone in southern Saskatchewan/far northeast Montana late this afternoon, where mid level forcing is greater and convective inhibition is weaker, but still somewhat present. The air mass to the east of the trough is forecast to contain 2000-3000 J/kg CAPE in the presence of 40-50 kts 0-6 km bulk shear. With shear vectors oriented parallel to the boundary and a lack of strong upper level forcing, discrete supercells appear to be the favored storm mode. The most plausible outcome is for one or two supercells to move east-southeast from far northeast Montana/far southeast Saskatchewan into the northwest corner of the state early this evening, although a couple CAMs do keep storms completely in Canada. Large hail and strong winds will be the main hazards, but it does appear there will be a window of opportunity for a tornado threat as storms move into an environment with strong low level SRH (greater than 150 m2/s2 in the 0-500 m layer) and bulk shear (approaching 30 kts in the 0-1 km layer). These storms are forecast to weaken with the loss of diurnal heating as they move into north central North Dakota. Farther to the south, while the environment is supportive of severe storms, convective initiation during the late afternoon/ evening seems more unlikely due to stronger capping and weaker mid level forcing. Later tonight, as synoptic scale features continue to slowly migrate eastward, the nocturnal LLJ will increase with the strongest WAA/moisture transport focused south and west of the Missouri River. Overnight shower and thunderstorm development in this area appears likely as greater mid level support also encroaches the area. What is more uncertain is the intensity of overnight convection. While the forecast amount of MUCAPE and effective bulk shear are sufficient for severe storms, there are concerns on whether air parcels will be able to ingest this environment given the presence of modest to strong EML capping, which appears to mainly be driven by the juxtaposition of the low level thermal ridge and moisture transport. If CIN sufficiently erodes for more robust convection, large hail would be the main threat. Scattered showers and thunderstorms will likely continue Monday morning ahead of a deepening shortwave trough over northern Montana/ southwest Saskatchewan. While much of this activity will likely clear the area by Monday afternoon, there are two areas where redevelopment of storms will be possible. The first is from the Devils Lake Basin into the James River Valley. This area has a much lower probability of redevelopment as it is farther away from stronger forcing mechanisms, but also a much higher threat ceiling. The second area 1s across the north where strong cyclonic shear will likely lead to the development of isolated to scattered thunderstorms. The threat for severe weather in this area is marginal at best, mainly due to lack of strong instability and boundary foyer moisture. Thunderstorms should dissipate Monday evening with the loss of diurnal healing. Some models bring sub-severe convection in South Dakota near the ND/SD border late Monday night. .LONG TERM...(Monday night through Sunday) Issued at 425 PM CDT Sun Jul 12 2020 Near normal temperatures and quieter weather are expected for the long term period, though there will still be a few periods with chances for thunderstorms. Strong cyclonic flow and steep lapse rates may allow isolated to scattered convection to develop Tuesday afternoon. Otherwise, the general trend through the upcoming week is for a transition to quasi-zonal flow. Subtle waves will likely be embedded in the flow, but the predictability of their timing, placement, and intensity is very low. The deterministic ECMWF shows a slightly more amplified height field, and the majority of guidance suggests the building of a thermal ridge later in the week preceding a stronger shortwave trough next weekend. Temperatures will actually start out below normal on Tuesday, with highs in the mid to upper 70s. This will he followed by a warming trend through Friday when above normal highs in the upper 80s to mid 90s are forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1255 PM CDT Sun Jul 12 2020 There is a chance of thunderstorms in northwest North Dakota this evening. Then later tonight into Monday morning, scattered showers and thunderstorms are likely to develop from southwest into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside of visibility restrictions in heavier showers and storms, VFR conditions are expected through the forecast period. Southerly winds will be stronger over western ND this afternoon, sustained around 15 kts and gusting to 25 kts. Winds will become lighter and variable later tonight and Monday morning.&& .BIS WATCHES/WARNINGS/ADVISORIES... && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1255 PM CDT Sun Jul 12 2020 There is a chance of thunderstorms in northwest North Dakota this evening. Then later tonight into Monday morning, scattered showers and thunderstorms are likely to develop from southwest into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside of visibility restrictions in heavier showers and storms, VFR conditions are expected through the forecast period. Southerly winds will be stronger over western ND this afternoon, sustained around 15 kts and gusting to 25 kts. Winds will become lighter and variable later tonight and Monday morning.&& .BIS WATCHES/WARNINGS/ADVISORIES... && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Bismarck ND 100 PM CDT Sun Jul 12 2020 NDZ001>003-009>011-131800- Divide-Burke-Renville-Williams-Mountrail-Ward- 100 PM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms this evening, with hail up to golf ball size, damaging winds up to 60 mph, and a tornado or two possible. Chances for thunderstorms will continue overnight. Severe weather is not expected after 10 PM CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible Monday afternoon. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NDZ004-005-012-013-017>023-025-031>037-040>047-131800- Bottineau-Rolette-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan- 100 PM CDT Sun Jul 12 2020 /1200 PM MDT Sun Jul 12 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight. A few storms may be strong to severe, with large hail up to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible from central into eastern North Dakota Monday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-131800- La Moure-McIntosh-Dickey- 100 PM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible from central into eastern North Dakota Monday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
The national radar mosaic for the moment the first event began.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 906501, 906502, 906503, 906504, 906505, 906506, 906507, 906508.